MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 21MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 21MM; STAPLE, IMPLANTABLE
Model Number ECS21B
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Only event year known: 2022.Batch # 901a99.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs21b device arrived with no apparent damage.The breakaway washer was present, cut and there were no staples present, indicating that the device achieved a full firing stroke.The device was reloaded with staples, a new washer was placed on the device, and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: the firing stroke must be completed.Do not partially fire the instrument.Incomplete firing can result in malformed staples, incomplete cut line, bleeding, and leakage from the staple line and/or difficulty removing the device.Ensure that the firing trigger is fully squeezed to ensure proper staple formation and cutting of tissue.The event described could not be confirmed as no malformed staples were observed and the reload performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number 901a99, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Event or Problem Description
It was reported that during the gastric bypass procedure, the device was fired by the doctor.After firing, the stapler would not release.The doctor than retired the device a second time and breakaway washer was heard.When stapler was released, surgeons claimed ¿the posterior part of the anastomosis held and about 90% fell apart with unformed staples.The surgeon then used a linear stapler to complete anastomosis and performed a leak test.Leak test was negative, and patient is recovering well.The surgery was delayed.Unknown of how long.The procedure was completed successfully with no patient sequences.

Brand Name
CIRCULAR MECH XL SEAL 21MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key15869184
Report Number3005075853-2022-08173
Device Sequence Number6793519
Product Code GDW
UDI-Device Identifier10705036022916
UDI-Public10705036022916
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberECS21B
Device Catalogue NumberECS21B
Device Lot Number901A99
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/09/2022
Initial Report FDA Received Date11/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown